SIADH - Syndrome of Inappropriate ADH

Overview
  • Syndrome of Inappropriate Antidiuretic Hormone (SIADH) is a clinical syndrome associated with inappropriate excess secretion of ADH.
Etiologies
  • Excess secretion of ADH can be caused by excess endogenous secretion by the posterior pituitary which may be encountered following head trauma, brain surgery, or in some cases persistent nausea. Alternatively, excess secretion of ADH may occur by ectopic tumors as part of a paraneoplastic syndrome typically associated with the SCLC subtype of bronchogenic carcinoma.
Clinical Consequences
  • Excess secretion of ADH results in unregulated renal resorption of free water regardless of the osmolarity of the extracellular fluid. This can rapidly result in euvolemic hyponatremia characterized by a high urine osmolarity even in the context of low ECF osmolarity, suggesting dysregulation of ADH physiology.